Treatments for paracetamol poisoningBMJ 2016; 353 doi: https://doi.org/10.1136/bmj.i2579 (Published 18 May 2016) Cite this as: BMJ 2016;353:i2579
All rapid responses
We were very interested to read the perspective on the 2012 UK changes to risk assessment provided by Thomas et al, internationally recognised British experts on paracetamol poisoning. We agree that from evidence to date this appears to have been a very expensive decision with no demonstrable benefit. Further it is possible that even if the two deaths that were predicted to have been prevented in the last four years were indeed prevented, that more deaths than that have occurred due to acetylcysteine dosing errors and infusion reactions among the tens of thousands of extra people that have been treated. The UK has generally been a leader in advances in the management of poisoning. However, while it's been widely discussed worldwide, we believe only one country (Ireland) has followed the UK on this particular strategy.
The change has also caused a great deal of confusion about threshold doses for initiating treatment. We accept their correction that the current Toxbase advice is to treat an acute overdose above 150mg/kg (when a level cannot be used for guidance). Our misapprehension that 75mg/kg was being used arose from several UK based sources. For example the Royal College of Emergency Medicine website links to a flowchart (1) that specifically states that 75mg/kg is the threshold dose for administration of acetylcysteine in late presenters. Similar advice that doses >75mg/kg are potentially hepatotoxic appear on NHS Trust guidelines (2) and in a 2015 BMJ Best Practice article (3). According to Bateman et al 2014 (4), the British National Formulary (BNF) stated in 2012 that 75mg/kg is the threshold dose for acetylcysteine administration in 'high risk' patients, and the UK Commission on Human Medicines (CHM) 2012 advice was that doctors should no longer categorise patients as to whether they were high risk or not (5). They suggested adopting the 'high risk patient' nomogram line that starts at 100mg/L at 4 hours to interpret paracetamol concentrations. It appears that the Royal College of Emergency Medicine and others may have assumed the high risk patient dose threshold of 75mg/kg/24 hours should also be adopted (although this was not specifically in the CHM advice).
We can only agree with Thomas et al that this was an unwarranted extension of the risk mitigation strategy. Indeed one of us (NB) has deliberately taken two overdoses larger than 75 mg/kg without acetylcysteine in the name of science (6). Even 150mg/kg is very conservative. In Australia, we have adopted 200mg/kg or 10 grams for many years (7) and are unaware of any serious problems arising from waiting for the results of blood tests before treating asymptomatic patients ingesting less than this amount.
1. Paracetamol poisoning proforma to guide ED management of ORAL ingestions in adults. Link from Royal College of Emergency Medicine statement - Paracetamol overdose: new guidance on the use of intravenous acetylcysteine. [25/1/2013 [cited 2016 Jun. 9]; Available from: URL: http://secure.rcem.ac.uk/code/document.asp?ID=6692
2. Barts Health NHS Trust ED & CDU Guidelines: Paracetamol Overdose in Adults. 2012 [cited 2016 Jun. 9]; Available from: URL: http://www.rcem.ac.uk/CEM/document?id=6066
3. Paracetamol Overdose. BMJ Best Practice 5/8/2015 [cited 2016 Jun. 9]; Available from: URL: http://bestpractice.bmj.com/best-practice/monograph/337/treatment/step-b...
4. Bateman DN, Carroll R, Pettie J, Yamamoto T, Elamin ME, Peart L et al. Effect of the UK's revised paracetamol poisoning management guidelines on admissions, adverse reactions and costs of treatment. Br J Clin Pharmacol 2014; 78(3):610-618.
5. Medicines and Healthcare products Regulatory Agency. Treating paracetamol overdose with intravenous acetylcysteine: new guidance. MHRA [ 2016 [cited 2016 Jan. 28]; Available from: URL:https://www.gov.uk/drug-safety-update/treating-paracetamol-overdose-with...
6. James LP, Chiew A, Abdel-Rahman SM, Letzig L, Graudins A, Day P, Roberts D.
Acetaminophen protein adduct formation following low-dose acetaminophen exposure: comparison of immediate-release vs extended-release formulations. Eur J Clin Pharmacol. 2013 Apr;69(4):851-7. doi: 10.1007/s00228-012-1410-7.
7. Chiew A, Graudins A, Fountain J, Isbister GK, Reith D, Buckley NA. Consensus Statement: New guidelines for the Management of Paracetamol Poisoning in Australia and New Zealand. Medical Journal of Australia 2015;203(5):215-218
Competing interests: No competing interests
In their timely article on paracetamol poisoning, Buckley et al.  highlight differences in international guidance for treating paracetamol poisoning. Following advice from the Commission for Human Medicines (CHM) in 2012,  the UK now uses a lower paracetamol nomogram treatment threshold for treating acute poisoning with acetylcysteine than almost all other countries worldwide. As they point out, this means that many more patients at very low risk of toxicity are now admitted to hospital and treated. The authors, however, did not mention that the risk of anaphylactoid reactions is significantly higher in this group with lower paracetamol concentrations [3,4] increasing further the burden of adverse effects. The financial impact of this change has also been substantial,  without evidence of a beneficial impact on mortality so far. 
Increasing the proportion of patients presenting with acute overdose who receive acetylcysteine was an intended consequence of the 2012 CHM advice, but this also appears to have had a major impact on patients with chronic excessive paracetamol use, something not considered in their review . The CHM recommendations that acetylcysteine should be given for all staggered overdoses (without defining a dose threshold) and that risk factors for paracetamol-induced hepatotoxicity (chronic alcoholism, use of enzyme inducing drugs, starvation etc.) should not be used in the assessment of patients cut across previous UK guidance for the management of chronic poisoning. As a result many more of these patients are being referred to hospitals, admitted and treated.  Importantly, children appear to have been disproportionately affected, because they are commonly subject to minor therapeutic errors involving paracetamol . This is regrettable because of the upset to the child from a hospital admission for intravenous drug therapy that we believe to be unnecessary in the great majority, considering the extreme rarity of severe hepatotoxicity from accidental paracetamol poisoning in younger children. Australia and New Zealand guidelines, recently updated by some of the authors of this review, provide a useful approach to the management of chronic excess ingestion, recommending acetylcysteine use only when there is evidence of liver injury (ALT>50U/L) or a paracetamol concentration above 20mg/L (approximately a therapeutic concentration). In the future, use of new biomarkers of liver injury may improve risk stratification further as these have substantially higher sensitivity than ALT for detecting early liver damage. 
There is an important inaccuracy in the reporting of dose thresholds for treatment advised in the UK for patients with acute overdose presenting after 8 hours in Buckley et al’s article. Under these circumstances, TOXBASE®, the officially sanctioned poisons information database provided the UK National Poisons Information Service, advises that immediate acetylcysteine is needed when the ingested dose is thought to be >150 mg/kg (rather than >75 mg/kg as quoted in the article). This is because the risk of severe hepatotoxicity is very low with single doses < 150 mg/kg and it is reasonable to wait for plasma paracetamol concentration results before deciding on use of acetylcysteine, even if the overdose was more than 8 hours ago.
It is not possible to define paracetamol doses that are completely free from any risk, considering that very rarely hepatotoxicity has been reported after therapeutic dosing, but there is a pressing need to review clinical guidance for management of paracetamol poisoning in the UK, especially chronic excessive paracetamol ingestion. Not only must the benefits of acetylcysteine treatment outweigh the risks of ADRs, but treatment must also be cost-effective, a consideration outside the terms of reference of the CHM.
Competing interests: Prof Thomas was a member of the Commission for Human Medicines until 2015 and a member of their Paracetamol Expert Group.